Nebraska, 2024

Hail and Damaging Winds in Nebraska, July 17, 2024

July 17, 2024 · NWS CYS · 4 events in 3 counties and zones

Initial storms early in the afternoon on the 17th produced up to ping pong ball sized as observed in Sioux County Nebraska. Scattered storms eventually organized into a convective line that produced strong outflow winds around 60 mph across the southern Nebraska panhandle late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Initial storms early in the afternoon on the 17th produced up to ping pong ball sized as observed in Sioux County Nebraska. Scattered storms eventually organized into a convective line that produced strong outflow winds around 60 mph across the southern Nebraska panhandle late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 10:10 AM MST, 2 hours 9 minutes earlier. Its key messages:

  • Increasing moisture today will support strong to briefly severe thunderstorms through this evening. Additionally, heavy rainfall could lead to localized flash flooding.
  • Severe potential late in the week followed by cooler weather for the weekend. Warm-up begins to start the week.
Area forecast discussion, Jul 17, 10:10 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
Issued by National Weather Service Riverton WY
1110 AM MDT Wed Jul 17 2024

.KEY MESSAGES...

- Increasing moisture today will support strong to briefly
  severe thunderstorms through this evening. Additionally, heavy
  rainfall could lead to localized flash flooding.

- Severe potential late in the week followed by cooler weather
  for the weekend. Warm-up begins to start the week.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 345 AM MDT Wed Jul 17 2024

Latest GOES WV imagery shows with an upper level ridge across
the western CONUS with a large scale upper low across the Great
Lakes region. More locally, scattered clouds have begun to
develop just north of the analyzed surface low in northeast CO
with isolated early morning showers. Latest observations show
generally weak easterly winds across the NE panhandle with upper
50s to low 60s dew points working into the CWA. However,
westerly winds across the South Laramie Range foothills could
support addition shower development early this morning with
additional convergence just east of Cheyenne.

The active summertime convective pattern will continue once
again today with showers and storms developing along the higher
terrain late this morning. As a shortwave rounds the top of the
ridge, better upper level lift will support more numerous
coverage of storms today, with a few strong to severe storms.
Rather marginal mid-level flow will keep bulk shear values
around 30 kt leading to more multicellular storm mode that could
briefly become severe with strong winds and hail. However,
rather moist profiles with PW values near 0.9" will be
supportive of heavy rain producing storms, especially along the
South Laramie Range Foothills across the I-80 corridor through
Kimball where CAMs have been most consistent with storm
coverage. Latest 3-hr FFG for the southern NE panhandle ranges
from 1.5-2". Storms will continue into the early evening before
slowly dissipating and moving southeast out of the CWA.

Headed into Thursday, the ridge axis over the western CONUS
slightly shifts eastward keeping the best moisture along the
eastern CWA border and extending into central NE. As another
weak shortwave passes overtop of the ridge, afternoon storms
will be possible (20-30%). Coverage will be much less than
today, but a few stronger storms could still develop near areas
of enhanced convergence from remnant outflow boundaries from
previous night's storms in an area of 1500-2000 J/kg MLCAPE per
the latest RAP with HREF 25th percentile values still around
1000 J/kg. These will be in addition to storms developing over
the higher terrain in southeast WY with daytime heating.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 345 AM MDT Wed Jul 17 2024

Northwesterly flow will continue across the region for much of the
weekend into early next week. With a stout, 500mb high over the Four
Corners region, monsoonal moisture will continue to advect into the
region, increasing precipitation chances. Friday will have the best
chance for precipitation as an upper-level shortwave traverses
through the ridge and 500mb cyclonic vorticity advection increases.
A 700mb low attempts to develop with this upper-level shortwave with
a surface low trying to organize. The surface low will bring with it
a cold front and strengthened winds at the surface. The approaching
cold front will support lift across the region, leading to the
development of showers and thunderstorms. The NAM currently shows
around 1000-1100 J/kg of MLCAPE across the Panhandle for Friday
afternoon. Forecast soundings suggest an inverted-V profile with
strong mid-level lapse rates around 9 C/km. Relatively weak steering
flow supports slower moving storms and 1.0in PWAT values indicate
the potential for slow moving, heavy rain producing showers.
However, the dry low-levels will likely lessen some of the heavy
rain as a good portion will evaporate before hitting the surface.
Nonetheless, strong to severe thunderstorms cannot be ruled out and
the Storm Prediction Center currently highlights the Panhandle in a
Marginal Risk for Friday.

The active pattern will continue for the weekend as northwesterly,
upper-level flow remains over the region. The 500mb high begins to
retrograde to the west, which will decrease the monsoonal moisture
across the region, evident by PWATs decreasing towards the 0.5-0.8in
mark on Saturday. Northwesterly flow is favorable for precipitation
across the region, as several vorticity maxima will traverse through
the ridge and initiate afternoon showers and thunderstorms both days
this weekend. With lower moisture in the area, these showers are
expected to be more isolated in nature and likely not overly heavy
rain producers. Temperatures will be pleasant this weekend in the
mid-70s to mid-80s area-wide.

Predominantly northerly upper-level flow will develop by Monday as
the upper-level ridge amplifies to the west and a large fetch of
northerly flow develops across the region. With this fetch of
Canadian air, temperatures will be quite nice on Monday, with highs
in the mid-70s to mid-80s area-wide once again. Afternoon showers
and thunderstorm remain possible throughout the early portions of
the week, typical for this time of year. Long range models are in
agreement on increasing temperatures by mid-week, with highs
returning to the mid-80s and mid-90s area-wide by Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1108 AM MDT Wed Jul 17 2024

Afternoon showers and thunderstorms are possible at all sites today.
Given the isolated nature of the convection, difficult to determine
exact locations that will be impacted, so VCTS and TEMPO groups are
in most TAFs, with a higher confidence prevailing group at KCYS.
Gusty outflow winds and brief MVFR conditions are the main hazards.
Convection decreases this evening, with lighter winds overnight. Low
clouds, and potential fog, is possible to form at KAIA and KSNY
overnight and into Thursday morning. Confidence is not high at this
time, with SCT MVFR clouds indicated in TAFs.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MB
LONG TERM...AM
AVIATION...TW
Hazardous weather outlook, Jul 17, 7:25 AM MST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
Issued by National Weather Service Riverton WY
825 AM MDT Wed Jul 17 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181430-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
825 AM MDT Wed Jul 17 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Increasing moisture today will support strong to briefly severe
thunderstorms through this evening. Additionally, heavy rainfall
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Severe potential late in the week, followed by cooler weather for
the weekend. Warm-up begins to start the week.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Jul 17, 11:01 AM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1201 PM MDT Wed Jul 17 2024

WYZ102-171830-
Niobrara County WY-
1201 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NIOBRARA COUNTY
THROUGH 1230 PM MDT...

At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lusk, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lusk and Niobrara County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4267 10442 4273 10455 4291 10444 4285 10425
      4273 10421
TIME...MOT...LOC 1801Z 227DEG 9KT 4274 10444

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Charnick
Local storm report, Jul 17, 11:15 AM MST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1215 PM MDT Wed Jul 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     Hail             2 WSW Lusk              42.75N 104.49W
07/17/2024  M1.25 Inch       Niobrara           WY   Law Enforcement

&&

MAC
Special weather statement, Jul 17, 11:19 AM MST, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
1219 PM MDT Wed Jul 17 2024

WYZ102-108-171845-
Goshen County WY-Niobrara County WY-
1219 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL NIOBRARA AND NORTH
CENTRAL GOSHEN COUNTIES THROUGH 1245 PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rawhide Buttes, or 8 miles south of Lusk, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Niobrara and north central Goshen Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4266 10459 4270 10455 4265 10441 4260 10441
      4257 10448
TIME...MOT...LOC 1819Z 300DEG 5KT 4265 10451

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Jul 17, 12:00 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
100 PM MDT Wed Jul 17 2024

NEZ095-096-171930-
North Sioux NE-South Sioux NE-
100 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SIOUX COUNTY
THROUGH 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Agate Fossil Beds National Monument, or 30 miles
northeast of Torrington, moving south at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of west central Sioux
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4254 10396 4254 10387 4228 10381 4225 10392
      4229 10404
TIME...MOT...LOC 1900Z 001DEG 14KT 4245 10391

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Charnick
Special weather statement, Jul 17, 12:05 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
105 PM MDT Wed Jul 17 2024

WYZ118-171930-
Central Laramie County WY-
105 PM MDT Wed Jul 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 130 PM MDT...

At 105 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ranchettes, or near Cheyenne, moving southeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Laramie County Fairgrounds at Archer and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 369 and
373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4122 10475 4123 10473 4117 10459 4112 10460
      4112 10467
TIME...MOT...LOC 1905Z 314DEG 12KT 4120 10471

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Charnick

The radar

The Cheyenne radar (KCYS), 159 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sioux

When
July 17, 12:19 PM MST
Where
Sioux County, 6.12 mi W of Agate
Measured
1.5 in hail
Reported by
Public
Coordinates
42.420, -103.910

Thunderstorm Wind, Dawes

When
July 17, 3:22 PM MST
Where
Dawes County, 7.75 mi SSE of Chadron
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
42.720, -102.970

RAWS mesonet station Kings Canyon (HRSN1) measured wind gust 7 miles south of Chadron.

Thunderstorm Wind, Cheyenne

When
July 17, 4:11 PM MST
Where
Cheyenne County, 1.48 mi SSE of Sidney
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -102.970

Sidney Airport ASOS station (KSNY) measured wind gust.

Thunderstorm Wind, Cheyenne

When
July 17, 4:14 PM MST
Where
Cheyenne County, 5.9 mi WNW of Lorenzo
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -103.160

CWOP mesonet station FW8225 Sidney measured wind gust 7 miles west-northwest of Lorenzo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193056, 1193057, 1193058, 1193059.